Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Austin/San Antonio, TX

October 24, 2004Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 24, 2004, 5:11 PM CDT for Guadalupe County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2004, 5:11 PM CDT (22:11 UTC)
Expired
Oct 24, 2004, 6:15 PM CDT
In force
64 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 14 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 242211
SVRSAT
TXC187-242315-
/X.NEW.KEWX.SV.W.0016.041024T2211Z-041024T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 PM CDT SUN OCT 24 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GUADALUPE

* UNTIL 615 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  SEGUIN...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGSBURY BY 535 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2964 9815 2946 9808 2941 9784 2965 9768
      2976 9784

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:45 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 24, 2:45 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CDT SUN OCT 24 2004

.DISCUSSION...
THE MAIN FEATURE NOTED IN A UPPER LEVEL ANALYSIS IS THE BAJA PACIFIC
TAP ACROSS MEXICO INTO TEXAS. RADARS ACROSS THE REGION CONTINUE TO
SHOW SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING ACROSS THE
REGION WITH THE HEAVIEST CONCENTRATION OF RAIN OVER THE WESTERN
SECTION ASSOCIATED WITH THE UPPER LEVEL PACIFIC MOISTURE. MOVEMENT
IS TO THE NORTHEAST AND THE PRECIPITATION WILL SPREAD ACROSS THE
HILL COUNTRY TONIGHT INCLUDING THE COUNTIES ALONG THE ESCARPMENT
FROM DEL RIO TO SAN ANTONIO TO AUSTIN. A SURFACE ANALYSIS SHOW DEEP
GULF MOISTURE INFLOW INTO SOUTH CENTRAL TEXAS AS A RIDGE OF HIGH
PRESSURE OVER THE GULF DOMINATES TEXAS WEATHER. THE AIRMASS OVER THE
REGION IS VERY MOIST WITH PWS OF 1.6 INCHES AT CORPUS CHRISTI AND
1.8 INCHES AT DEL RIO.

MODELS ARE IN GOOD AGREEMENT WITH THE ONGOING WEATHER TRENDS AND
FORECAST. DEVELOPING THUNDERSTORM ACTIVITY OVER THE EASTERN AND
NORTHERN COUNTIES THIS EVENING RELATED TO AFTERNOON HEATING.
MODELS SLOWLY MOVE THE UPPER LEVEL TROF NORTHWEST OVER THE NEXT 24
HOURS AND THIS WILL RESULT IN THE HIGHEST PERCENTAGES OF RAIN
CHANCES OCCURRING OVER THE WEST AND NORTHWESTERN COUNTIES BY
TOMORROW. MONDAY WILL STILL HAVE DEEP LOW LEVEL MOISTURE INTO THE
REGION WITH MORNING PATCHY FOG AND CONTINUED CHANCES OF LIGHT
RAIN/DRIZZLE. MODELS MOVE THE GULF RIDGE WESTWARD AND THIS WILL
CUTOFF SOME OF THE MOISTURE INTO THE REGION...DECREASING THE RAIN
CHANCES. HOWEVER...WITH AFTERNOON HEATING AND THE MOISTURE INPLACE...
EXPECT 10/20 PERCENT CHANCES OF RAIN EACH DAY. MODELS BRING A COLD
FRONT INTO THE REGION AROUND FRIDAY WITH TEMPERATURES LOWERING TO
NEAR OCTOBER NORMALS. CHANCES OF RAIN DECREASING FOR NEXT WEEKEND.

FOR THE UPCOMING WORKWEEK...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER
THE FORECAST AREA WITH CONTINUED CHANCES OF PRECIPITATION. SEVERAL
SHORTWAVES EMBEDDED IN THE PACIFIC/BAJA TAP WILL MOVE OVER THE AREA
PRODUCING SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL RANGE IN THE
UPPER 60S INTO THE 70S FOR MORNING LOWS WITH DAYTIME HIGHS IN THE
UPPER 70S INTO THE 80S. TOWARDS THE LATER PERIODS OF THE
WORKWEEK...A CANADIAN COLD FRONT WILL BREEZE THROUGH THE REGION...
CHANGING THE AIRMASS TO MORE SEASONABLE WEATHER WITH NIGHTTIME LOWS
LOWERING INTO THE 40S/50S AND DAYTIME HIGHS IN THE 60S/70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  86  71  87 /  40  30  30  20
AUSTIN BERGSTROM INTL AIRPORT  70  85  70  86 /  40  30  30  20
DEL RIO INTL AIRPORT           69  87  69  87 /  40  30  30  20
SAN ANTONIO INTL AIRPORT       73  84  73  87 /  40  30  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 24, 5:36 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 AM CDT SUN OCT 24 2004

TXZ171>173-183>194-202>209-217>225-228-251100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
536 AM CDT SUN OCT 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. DUE TO RECENT
HEAVY RAINFALL AND SATURATED GROUNDS...IT WILL TAKE VERY LITTLE RAIN
TO CAUSE RUNOFF RELATED PROBLEMS. SEVERE STORMS ARE NOT EXPECTED
TODAY.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR THUNDERSTORMS WILL BE ON THE INCREASE TOWARD THE END OF
THE WEEK AND INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Oct 24, 4:42 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
442 PM CDT SUN OCT 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
10/24/2004                   BEXAR              TX   LAW ENFORCEMENT

            8 WATER RESCUES IN NORTHWEST BEXAR COUNTY.

&&

JME
Local storm report, Oct 24, 5:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT SUN OCT 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      SAN ANTONIO             29.46N 98.51W
10/24/2004                   BEXAR              TX   LAW ENFORCEMENT

            8 WATER RESCUES IN NORTHWEST BEXAR COUNTY.

0500 PM     FLASH FLOOD      GARDEN RIDGE
10/24/2004                   COMAL              TX   WEATHER SERVICE
            HIGHWAY 3009 AND FM 2252 FLOOD AND       PERSONNEL
            UNDER WATER.

JME/PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 4:05 PM CDTFlash Flood WarningEWXBexar3 hr
Oct 24, 4:41 PM CDTFlash Flood WarningEWXComal, Guadalupe, Hays3 hr
Oct 24, 5:39 PM CDTSevere Thunderstorm WarningEWXFrio, Medina66 min
Oct 24, 5:58 PM CDTSevere Thunderstorm WarningEWXBexar62 min
Oct 24, 6:08 PM CDTSevere Thunderstorm WarningEWXGonzales67 min
Oct 24, 6:15 PM CDTFlash Flood WarningEWXFrio, Medina3 hr
Oct 24, 6:45 PM CDTSevere Thunderstorm WarningEWXWilson60 min
Oct 24, 6:58 PM CDTFlash Flood WarningEWXBexar3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.